Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

129 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Missing periods after mirena coil fitted. Should I be worried?

Answered by
Dr.
Dr. Shanti Vennam

OBGYN

Practicing since :1989

Answered : 7362 Questions

default
Posted on Wed, 2 Jan 2013 in Menstruation and Miscarriage
Question: I had a Merina coil fitted 6/8 weeks ago have no bleeding since the fitting what could it be
doctor
Answered by Dr. Shanti Vennam 39 minutes later
Hi,

Thanks for writing to us.

Mirena is a progestogen coil. It contains levonorgestrel and has a failure rate of 0.2% and so I do not doubt the effectiveness of this coil.

Irregular menstrual cycles and intermittent spotting are common in the first 3-6 months and sometimes after a year of using the IUD - periods may completely disappear.

You may be having one of those irregular bleeding cycles with prolonged amenorrhoea; if you were menstruating regularly prior to insertion of the coil, and if all tests were done by your doctor before insertion, you need not worry.

Anyway, you should be getting a periodical check up so long as the coil is in situ apart from checking the threads everyday yourself.

I hope I have clarified your doubt. If you have any further questions, I will be happy to help.

Regards

Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Shanti Vennam 1 hour later
I had a coil fitted before and it was fitted wrong that's why I had to have it replaced with this one a reMove and refit on the same day I feel very bloated and clothes are tight could there be a chance of pregnancy
doctor
Answered by Dr. Shanti Vennam 2 hours later
Hi XXXXXXX,

You did not say when you had your last cycle. If it was right before insertion of the coil, chances of pregnancy are very less.

Even if the insertion of the coil was done on the same day as removal of the previous coil there is no need for worry so long as the insertion is properly done and if you can feel the threads.

Since the insertion was done about 6-8 weeks ago, you cannot experience abdominal enlargement even if you are pregnant, since the pregnancy needs to be at least 12-14 weeks for you to feel it per abdomen. Perhaps, you may be having other problems like putting on a little weight or a gaseous distension of the abdomen.

I suggest that you see your gynecologist for a checkup as you have not had a period so far and a routine checkup is necessary usually after the period or around 6 weeks after insertion of the coil. You can ask for a sonogram to exclude any pregnancy apart from getting blood tests.

I hope this was useful. If you need any further clarifications, please feel free to contact.

Regards,
Shanti. V.

Above answer was peer-reviewed by : Dr. Mohammed Kappan
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication

Recent questions on  Iud with progestogen

doctor1 MD

Having lots of stomach pains and heaps of flatulence way more than usual. I had mirena last year put in from bad to match pains accompanied withmenstrual cycle that have been painful since my Caesar with third child. I have recently been out on anxiety medication to deal with trauma two years ago death in the family.

doctor1 MD

Currently, I am using the IUD Mirena device, and it has been 6 years since I ve replaced it. I have not had any bleeding or abnormal bleeding until yesterday, and I am very concerned. I am scheduled to have it replaced in a month, but until then I am a little concerned because of the bleeding, since I ve not had any bleeding at all. Is this normal? I am having lower abdominal pain, but it is not severe.

doctor1 MD

I had the mirena coil fitted 2 years ago. Suffer from constipation, hormonal headaches, tiredness, fatigue and have had severe piles for three weeks that won t go with OTC treatment. I m seeing my GP today but do feel that the coil could be affecting me. I have started bleeding having not done so for over 2 years.

doctor1 MD

I currently have the Mirena IUS for birth control. (Previously, I had been on Depo injection for 8 years - which I LOVED but we are getting married this year and hope to have children in the next few years, so I was aware I needed to come off this) The Mirena is causing me pain when I exercise. I saw my GP today and we discussed having the Implant fitted instead. However, I am on Topamax for Migraines and have just been researching that this makes the implant ineffective? Can you advise?

doctor1 MD

Hi. My GP rang me this morning to tell me that the hot flushes and general feeling of 'not right' are early onset menopause - I am 42 years old and have been experiencing these issues for approximately 3 weeks. I had Mirena inserted two months...

doctor1 MD

hi ok so the 9th of September I got my first shot of depo I decide not to go back due to side affects when I got my first shot It made me stop my period and I havent had one since. all last week my boyfriend and I had unprotected sex and then...

doctor1 MD

I have fibroids which have resulted in heavy bleeding. I am 53 and contraceptives is not recommended but I was placed on microgynon for 6 mths. My doctor will review the level of bleeding without the pill in January and is recommending a mirena...